Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...

No Appetite and losing weight since Taxol

Options

I have been on Taxol for 6 weekly rounds so far and have no appetite. I am losing weight and only weigh 98lbs with my clothes on and I am getting scared. I cannot afford to lose any more weight so I spoke to my MO about it and he told me to eat foods high in calories but if I dont have much of an appetite how do I even do that? Has anyone been put on an appetitite stimulant? Im so afaid I wont be able to fight this cancer if I keep losing weight and feeling tired and weak.

When I was on AC my appetite was enormous.....any suggestions?

Comments

  • KBeee
    KBeee Member Posts: 695
    edited July 2015
    Options

    It is soooo hard when food tastes so awful on Taxol and there's no appetite as well. I would try to find high protein high calorie foods and also things like protein shakes and such. I eat a LOT of fruit and cottage cheese because it tastes reasonable to me (I won't say good...just reasonable). Cottage cheese is high in protein. Things like milk shakes are really high calorie too. Maybe try to graze throughout the day. Another high calorie good protein source is nuts. Any type of nuts will be pretty high calorie, high protein. If you can't remember to eat because of your appetite, then as a last resort, set a reminder on your phone and when it goes off have a high calorie snack.

  • anewbeginning
    anewbeginning Member Posts: 97
    edited July 2015
    Options

    KBeee

    Its not so much the taste this time its just that I dont have the desisre to eat. I try to have shakes with fruits,nuts and ensure but that is not enough. Are all doctors against giving and appetite stimulant?

  • KBeee
    KBeee Member Posts: 695
    edited July 2015
    Options

    they seem to often use steroids to stimulate appetite. I hope you can find a solution.

  • anewbeginning
    anewbeginning Member Posts: 97
    edited July 2015
    Options

    Kayb

    I did speak with the nutritionist and she told me to drink ensure which I do try to with fruits and berries but that takes the place of a meal. Im just not that hungry. My MO just told me to eat foods high in calories. Does medical marijuana really give you an appetite?

  • Magnolia83
    Magnolia83 Member Posts: 20
    edited July 2015
    Options

    anewbeginning, I also was ravenous on AC but find my appetite has lessened on Taxol, although not nearly to the extent as yours. I agree with Kayb that setting an alarm to remind you to eat and trying various protein shakes, etc might help. I also agree that you should look into medical marijuana as an option...a friend of my MIL has a husband who has various pain/appetite issues due to being adouble amputee and he takes it in chocolate bar form, so keep in mind that it takes many forms nowadays!

  • anewbeginning
    anewbeginning Member Posts: 97
    edited July 2015
    Options

    Kayb

    I didnt realize NY was legal for Medical Marijuana. I will ask my MO.......I have to do something. Thanks for

    the heads up.


  • anewbeginning
    anewbeginning Member Posts: 97
    edited July 2015
    Options

    Magnolia

    I will definately talk to my MO about the MM but he seems to be down on anything I ask even the L glutamine which I insisted he allow me. I have numbness in my toes and that is scaring me as I know it could become permanent. I hate this cancer

  • Magnolia83
    Magnolia83 Member Posts: 20
    edited July 2015
    Options

    my onc is also VERY conservative about supplements and the like, but did say I could take glutamine and B vitamins (B6 and B12) to prevent neuropathy...maybe look into or ask about the B vitamins

  • specialk
    specialk Member Posts: 9,221
    edited July 2015
    Options

    You could also talk to your doc about Marinol or Megace (Megastrol) to help stimulate your appetite. My dad was a slender person and went through Taxol treatment twice - he used Megace and was able to maintain his weight.

  • anewbeginning
    anewbeginning Member Posts: 97
    edited July 2015
    Options

    Kayb

    Went to my medical doctor today and he told me MM has not been legalized here.......

  • anewbeginning
    anewbeginning Member Posts: 97
    edited July 2015
    Options

    SpecialK

    Thanks and if I remember correctly my husband who has passed from cancer was on Megace. My MO is down on everything.....I dont get it!!!

  • anewbeginning
    anewbeginning Member Posts: 97
    edited July 2015
    Options

    I am taking B vitamins.........do you take the glutamine every day? How many mg and how many times a day?

  • specialk
    specialk Member Posts: 9,221
    edited July 2015
    Options

    I am not sure who you are asking about L-Glutamine, but I took 30g of powder in three 10g doses, dissolved in a non-acidic cold drink, like apple juice. Hot drinks and acidic juices will denature the L-Glutamine. Ideally you could do a smoothie with protein powder and the L-Glutamine with some frozen fruit and get some protein and calories in.

  • anewbeginning
    anewbeginning Member Posts: 97
    edited July 2015
    Options

    Kayb

    Interesting......could be my MD isnt aware? Will ask MO next Wednesday

  • anewbeginning
    anewbeginning Member Posts: 97
    edited July 2015
    Options

    Special K

    Thanks for the dosing. Did you take it everyday for all your Taxol tx's? I already have numbness in my toes and am so afraid it will be permanent. Did you ever get numbness?

  • specialk
    specialk Member Posts: 9,221
    edited July 2015
    Options

    Anew - I had 6 Taxotere/Carboplatin/Herceptin, so a stronger dosing of taxane. I took L-Glutamine throughout the whole period of chemo, but started getting tingling in toes, fingers and mouth on the first infusion. It resolved prior to the next infusion until the mid-point, and after that it stayed but did resolve about 90 days after the last infusion. I went through two big jars of L-Glutamine and stopped after chemo when the second jar ran out. I also took Acetyl-L-Carnitine and B-6 and still take those, but most MO no longer recommend the Acetyl-L-Carnitine during chemo.

  • specialk
    specialk Member Posts: 9,221
    edited July 2015
    Options

    My understanding regarding the reversal of the recommendation for Acetyl L-Carnitine is that it was based on a study where they gave quite large doses to patients, who then had increased neuropathy. Here is that study, but the dose is a whopping 3000mg, which I understand to be more than the body can even absorb.

    http://www.ncbi.nlm.nih.gov/pubmed/23733756

    Here is some older info, and I believe this study had doses of 1000mg, so one third of the one above:

    http://www.ncbi.nlm.nih.gov/pubmed/15948540

    http://www.ncbi.nlm.nih.gov/pubmed/17696592

  • anewbeginning
    anewbeginning Member Posts: 97
    edited July 2015
    Options

    Kayb

    Thanks for the links but my MD doesnt accept emails.......I will see him again on Tuesday and bring it on my phone for him.

  • anewbeginning
    anewbeginning Member Posts: 97
    edited July 2015
    Options

    Special K

    Im glad to hear your tingling did not stay with you. I hate this feeling in my toes.......I am on B complex and will take the LGlutamine as long as I have to. I hate the fact that it takes so long for the powder to dissolve in the water though. Im wondering if I can get it in capsule or pill form.

  • specialk
    specialk Member Posts: 9,221
    edited July 2015
    Options

    kayb - I take 500mg now, but took double that during chemo. My understanding is that the body absorbs only so much, so high doses are excreted out without being absorbed - which makes the 3,000mg dosing and CIPN worsening somewhat odd. The trial that showed issues was done by Southwest Oncology, involved approx. 400 patients and they were only given the Acetyl L-Carnitine, no B vits from what I can tell. Interestingly, after that study ASCO endorsed not using Acetyl L-Carnitine during chemo for CIPN prevention.